MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. SONOSURG SHORT HOOK 5MM O.D.; ULTRASONIC SURGICAL DEVICE

OLYMPUS MEDICAL SYSTEMS CORP. SONOSURG SHORT HOOK 5MM O.D.; ULTRASONIC SURGICAL DEVICE
Model Number T3080
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Fistula (1862)
Date of Event 11/10/2021
Type of Reportable Event Serious Injury
Event or Problem Description
On november 25, olympus medical systems corp.(omsc) received the literature "optimal management of peripancreatic fluid collection with postoperative pancreatic fistula after distal pancreatectomy: significance of computed tomography values for predicting fluid infection¿.The purpose of the literature was to evaluate the management and outcomes of patients with postoperative pancreatic fistula (popf) and verify the significance of computed tomography values for predicting peripancreatic fluid infections after distal pancreatectomy.The open and laparoscopic distal pancreatectomy was performed using sonosurg (olympus) with the hand-sewn or stapled closure technique.The incidence and grade of popf severity were determined according to the 2016 international study group for pancreatic surgery (isgps) classification.Postoperative complications were evaluated using the clavien¿dindo classification of surgical complications and stratified as grades i¿v.In the literature, it was reported 30 cases of biochemical leaks (bl), 85 cases of popf classified as grade b, 3 cases of popf classified as grade c, and 1 case of death.According to isgps classification, ¿consequently, the former "grade a postoperative pancreatic fistula" is now redefined and called a "biochemical leak," because it has no clinical importance and is no longer referred to a true pancreatic fistula.¿ therefore, 30 cases of bls might be not serious injury.However, 85 cases of popf classified as grade b and 3 cases of popf classified as grade c might be serious injury, because the literature wrote ¿a total of 70 patients (27.0%) developed cdc grade iiia complications¿, which included in the cases of popf classified as grade b and c.Also, the literature wrote, ¿in this study, one patient without a popf died from an unknown cause on pod 25.¿ based on the available information, a direct relationship between the olympus product and these complications could not be determined.However, 85 cases of popf classified as grade b and 3 cases of popf classified as grade c might be serious injury, and sonosurg might be associated with the cases.This is the report regarding 85 cases of popf classified as grade b and 3 cases of popf classified as grade c.
 
Additional Manufacturer Narrative
The subject device was not returned to olympus.Therefore, the exact cause of the reported event could not be conclusively determined.Since the lot number is unknown, the device history record could not be reviewed.However, omsc has only shipped devices that passed the inspection.In the literature, there was no description of the device's malfunction.
 
Additional Manufacturer Narrative
On 2022/1/24, the literature was reviewed by olympus medical systems corp.(omsc) and medical safety officer (mso), who has the medical license.The literature wrote, "in the case of hand-sewn occlusion of the pancreatic cut end, the pancreatic parenchyma was transected using an ultrasonic coagulating dissector (sonosurg; olympus optical co.Ltd., tokyo, japan).The main pancreatic duct was ligated, and the cut end of the pancreatic parenchyma was occluded using the interrupted hand-sewn technique.¿ therefore, omsc and mso estimated that the occurrence of postoperative pancreatic juice leakage was caused by a sealed stapler or hand-sewn technique.In addition, the literature reported that postoperative pancreatic juice leakage of distal pancreatectomy is generally 11.0 - 49.1%.However, 34.0% of postoperative pancreatic juice leakage of distal pancreatectomy in this study was within 11.0 - 49.1%.So, omsc and mso estimated that it is unlikely that pancreatic juice leakage was caused by the device.

Brand Name
SONOSURG SHORT HOOK 5MM O.D.
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key12888754
Report Number8010047-2021-15224
Device Sequence Number19917286
Product Code LFL
UDI-Device Identifier04953170152375
UDI-Public04953170152375
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K050885
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Literature
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/14/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Model NumberT3080
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/12/2021
Supplement Date Received by Manufacturer01/24/2022
Initial Report FDA Received Date11/29/2021
Supplement Report FDA Received Date02/13/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown